Alert archive / Texas / Flash Flood Warnings in 2004
Flash Flood Warning 93, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this flash flood warning at Jul 28, 2004, 2:06 AM CDT for Howard County, Texas. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 28, 2004, 2:06 AM CDT (07:06 UTC)
- Expired
- Jul 28, 2004, 6:00 AM CDT
- In force
- 4 hr
- Issued by
- NWS Midland/Odessa, TX
- Area
- Counties, with a storm outline in the text
County Howard County, TX
The radar
The Midland/Odessa radar (KMAF), 76 km from the middle of the area, began a volume at 07:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 7.1 hours before the alert went out and 76 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 343 J/kg
- Mixed-layer CIN
- -15 J/kg
- Mixed-layer LCL
- 747 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 34 m²/s²
- 0-3 km storm-relative helicity
- 64 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS54 KMAF 280706 FFWMAF TXC227-281100- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 206 AM CDT WED JUL 28 2004 THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A * FLASH FLOOD WARNING FOR... HOWARD COUNTY IN WEST TEXAS * UNTIL 600 AM CDT * AT 200 AM CDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED 1 FOOT OF WATER OVER THE INTERSTATE 20 SERVICE ROAD JUST EAST OF WILSON ROAD IN BIG SPRING. ADDITIONAL THUNDERSTORMS AND HEAVY RAINFALL WILL LIKELY RESULT IN EVEN MORE FLASH FLOODING IN THE CITY OF BIG SPRING AND SURROUNDING AREAS BY 3 AM CDT. BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODING. ACT QUICKLY IF FLOODING IS OBSERVED. MOVE TO HIGHER GROUND. LAT...LON 3211 10168 3210 10120 3250 10120 3250 10165 $$
3 follow-up statements
000 WGUS74 KMAF 280725 FFSMAF TXC227-281100- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 225 AM CDT WED JUL 28 2004 ...A FLASH FLOOD WARNING CONTINUES UNTIL 600 AM CDT FOR HOWARD COUNTY... AT 209 AM CDT...THE BIG SPRING POLICE DEPARTMENT REPORTED THAT AT LEAST TWO CITY STREETS IN BIG SPRING WERE CLOSED DUE TO HIGH WATER AND FLASH FLOODING. ADDITIONAL THUNDERSTORMS WILL MOVE OVER HOWARD COUNTY THROUGH THE NIGHT. THIS WILL LIKELY RESULT IN ADDITIONAL FLASH FLOODING...ESPECIALLY OF CITY STREETS. BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODING. ACT QUICKLY IF FLOODING IS OBSERVED. MOVE TO HIGHER GROUND. DO NOT DRIVE PAST BARRICADES OR INTO HIGH WATER LAT...LON 3211 10168 3210 10120 3250 10120 3250 10165 $$
000 WGUS74 KMAF 280844 FFSMAF TXC227-281100- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 344 AM CDT WED JUL 28 2004 ...A FLASH FLOOD WARNING CONTINUES UNTIL 600 AM CDT FOR HOWARD COUNTY... AT 330 AM CDT...THE BIG SPRING POLICE DEPARTMENT REPORTED THAT SEVERAL CITY STREETS REMAINED CLOSED DUE TO FLOOD WATERS. ALTHOUGH HEAVY RAINFALL HAS ENDED IN THE CITY...RUNOFF WILL CONTINUE TO POSE A THREAT OF FLASH FLOODING. A COMPLEX OF THUNDERSTORMS WILL MOVE NORTHWEST OF BIG SPRING THROUGH 415 AM CDT. HEAVY RAINFALL MAY CAUSE FLASH FLOODING OF LOW LYING AREAS ALONG HIGHWAY 87 AND FARM TO MARKET ROADS 846...669 AND 1584. BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODING. ACT QUICKLY IF FLOODING IS OBSERVED. MOVE TO HIGHER GROUND. LAT...LON 3211 10168 3210 10120 3250 10120 3250 10165 $$
000 WGUS74 KMAF 280900 FFSMAF TXC227-281100- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 359 AM CDT WED JUL 28 2004 ...A FLASH FLOOD WARNING CONTINUES UNTIL 600 AM CDT FOR HOWARD COUNTY... THE HOWARD COUNTY SHERIFFS OFFICE REPORTED THAT A VEHICLE WAS WASHED OFF OF HIGHWAY 87 APPROXIMATELY 3 MILES NORTH OF BIG SPRING SHORTLY AFTER 3 AM CDT. AT 355 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED VERY HEAVY RAINFALL OVER FAR NORTHWEST HOWARD COUNTY. ADDITIONAL FLASH FLOODING IS LIKELY OVER HIGHWAY 87 AND FARM TO MARKET ROADS 846...669 AND 1584 AND SURROUNDING AREAS. MOST FLASH FLOOD DEATHS OCCUR AT NIGHT DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO HIGHER GROUND. MOST FLOODING DEATHS ARE PREVENTABLE. TURN AROUND... DONT DROWN. LAT...LON 3211 10168 3210 10120 3250 10120 3250 10165 $$
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Jul 27, 2:03 PM CDT, 12 hours 3 minutes earlier.
Area forecast discussion, Jul 27, 2:03 PM CDT, 12 hours 3 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 203 PM CDT TUE JUL 27 2004 .SHORT TERM.. RAIN AND THUNDERSTORMS WILL CONTINUE TO BE THE MAIN CONCERN IN THE FORECAST THROUGH TONIGHT. AN MCV CAN BE SEEN IN SATELLITE AND RADAR IMAGERY OVER PECOS COUNTY MOVING NNE INTO THE PERMIAN BASIN. THIS ALONG WITH A SHORTWAVE MOVING THROUGH THE REGION WILL KEEP OUR RAIN CHANCES UP TONIGHT. WE WILL STILL HAVE THE POSSIBILITY FOR PERIODIC HEAVY RAINFALL FROM SOME OF THE ACTIVITY TONIGHT SINCE WE WILL REMAIN NEARLY SATURATED. ALONG WITH THE POSSIBILITY FOR HEAVY RAINFALL WILL BE THE POTENTIAL FOR SOME FLASH FLOODING IN LOCAL AREAS. DO NOT THINK THE THREAT WILL BE WIDESPREAD ENOUGH TO WARRANT A FLASH FLOOD WATCH. THE HIGHEST POTENTIAL FOR ANY FLOODING WILL REMAIN MAINLY IN EDDY COUNTY...AND ALSO IN THE NORTHEAST. .LONG TERM... WE SHOULD HAVE LINGERING SHOWERS AND THUNDERSTORMS MAINLY IN THE EASTERN AREAS WEDNESDAY MORNING. WE DO HAVE A SHORTWAVE TROUGH OVER THE SOUTHERN NM/NORTHERN OLD MEXICO AREA RIGHT NOW THAT WILL TRANSLATE ACROSS THE CWA TONIGHT. AS THIS SHORTWAVE MOVES EAST OF THE REGION...DRIER AIR WILL MOVE IN BEHIND IT AS CAN BE SEEN IN WV IMAGERY. THIS SHOULD HELP TO DIMINISH RAIN CHANCES FROM WEST TO EAST DURING THE DAY TOMORROW. THE LOWER LAYERS WILL STILL REMAIN MOIST. LOW CLOUDS MAY LINGER OVER THE NORTHEASTERN COUNTIES TOMORROW. THESE CLOUDS ALONG WITH ABUNDANT GROUND MOISTURE SHOULD KEEP THEIR TEMPERATURES FROM WARMING AS FAST AS GUIDANCE IS SUGGESTING. WILL GO LOWER THAN GUIDANCE MOST AREAS FOR TOMORROW...CONSIDERING THE ADDED LOW LEVEL MOISTURE. A SECOND SHORTWAVE TROUGH...NOW ASSOCIATED WITH THUNDERSTORMS IN NORTHERN AZ...WITH A TRAILING TROUGH WILL MOVE THROUGH TO THE NORTH OF THE AREA WEDNESDAY NIGHT WHICH WILL SUPPLY ENOUGH LIFT FOR A SLIGHT CHANCE OF PRECIP OVER THE NORTHERN TIER OF COUNTIES. ETA/GFS SHOW A WEAK COLD FRONT STALLING IN THE CWA ON THURSDAY BEHIND THIS SHORTWAVE. THIS BOUNDARY COMBINED WITH MODERATE INSTABILITY WILL PROVIDE FOR A SLIGHT CHANCE FOR PRECIP OVER MOST OF THE CWA. BY FRIDAY THE 500MB RIDGE CURRENTLY TO THE WEST OF THE AREA WILL BEGIN TO MOVE OVER OUR REGION...PUSHING THE BETTER RAIN CHANCES TO THE EAST. WILL KEEP A SLIGHT CHANCE OVER THE MOUNTAINS ON FRIDAY AS WE WILL CONTINUE TO HAVE RELATIVELY HIGH LOW LEVEL MOISTURE...AND GOOD HEATING THAT COULD INDUCE DIURNAL CONVECTION. TEMPERATURES WILL REMAIN BELOW NORMAL ON WEDNESDAY...ESPECIALLY OVER THE NORTHEAST WHERE CLOUD COVER WILL KEEP TEMPERATURES COOL. WE WILL BEGIN WARMING BACK UP TO NEAR NORMAL CONDITIONS BY THURSDAY... AND REMAIN WARM THROUGH THE WEEKEND AS THE RIDGE REMAINS ANCHORED OVER NM. && .PRELIMINARY POINT TEMPS/POPS... BIG SPRING TX 66 83 69 90 / 60 30 20 20 CARLSBAD NM 63 90 68 93 / 40 20 20 20 DRYDEN TX 67 86 69 92 / 60 30 20 20 FORT STOCKTON TX 68 86 68 92 / 60 30 20 30 GUADALUPE PASS TX 60 85 63 86 / 30 20 20 20 HOBBS NM 64 87 66 92 / 40 20 20 30 MARFA TX 58 81 59 87 / 50 20 20 30 MIDLAND INTL AIRPORT TX 65 86 69 91 / 60 30 20 30 ODESSA TX 65 86 69 92 / 60 30 20 30 WINK TX 66 92 70 95 / 50 20 20 30 && .MAF WATCHES/WARNINGS/ADVISORIES... TX...NONE. NM...NONE. && 20
Hazardous weather outlook, Jul 27, 2:05 PM CDT, 12 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 205 PM CDT TUE JUL 27 2004 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-281000- ANDREWS-BIG BEND AREA-BORDEN-CENTRAL LEA COUNTY-CRANE- DAVIS/APACHE MOUNTAINS AREA-DAWSON-ECTOR-EDDY COUNTY PLAINS-GAINES- GLASSCOCK-GUADALUPE MOUNTAINS-GUADALUPE MOUNTAINS OF EDDY COUNTY- HOWARD-LOVING-MARFA PLATEAU-MARTIN-MIDLAND-MITCHELL- NORTHERN LEA COUNTY-PECOS-PRESIDIO VALLEY-REAGAN- REEVES COUNTY AND UPPER TRANS PECOS-SCURRY-SOUTHERN LEA COUNTY- TERRELL-UPTON-VAN HORN AND HIGHWAY 54 CORRIDOR-WARD-WINKLER- 205 PM CDT (105 PM MDT) TUE JUL 27 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN NEW MEXICO. .DAY ONE...TONIGHT SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE ANTICIPATED ACROSS MUCH OF WEST TEXAS AND SOUTHEAST NEW MEXICO TONIGHT. RAINFALL WILL BE LOCALLY HEAVY ACROSS THE EASTERN PERMIAN BASIN AND THE EXTREME WESTERN LOW ROLLING PLAINS...LOCALIZED FLASH FLOODING WILL BE POSSIBLE IN THESE AREAS. IN ADDITION ANY ADDITIONAL RAINFALL IN THE EDDY COUNTY PLAINS COULD ALSO PRODUCE AREAS OF HIGH WATER IN LOW WATER CROSSINGS OR LOCALIZED FLOODING. THUNDERSTORMS WILL ALSO BE CAPABLE OF PRODUCING FREQUENT CLOUD TO GROUND LIGHTNING OVERNIGHT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... ALTHOUGH SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT...SPOTTER GROUPS AND EMERGENCY MANAGERS ARE ENCOURAGED TO MONITOR THE LATEST WEATHER INFORMATION AND BE PREPARED SHOULD HEAVY RAINFALL AND FLASH FLOODING THREATEN THE AREA. 12
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 27, 8:33 PM CDT | Flash Flood Warning | MAF | Brewster | 3 hr |
| Jul 27, 11:09 PM CDT | Flash Flood Warning | MAF | Brewster, Pecos | 6 hr |
| Jul 27, 11:30 PM CDT | Flash Flood Warning | MAF | Jeff Davis | 3 hr |
| Jul 28, 12:20 AM CDT | Flash Flood Warning | MAF | Presidio | 5 hr |
| Jul 28, 2:14 AM CDT | Flash Flood Warning | MAF | Gaines | 3 hr |
| Jul 28, 2:19 AM CDT | Flash Flood Warning | MAF | Jeff Davis | 4 hr |
| Jul 28, 3:01 AM CDT | Flash Flood Warning | MAF | Terrell | 6 hr |
| Jul 28, 4:53 AM CDT | Flash Flood Warning | MAF | Brewster, Pecos | 4 hr |
| Jul 28, 5:05 AM CDT | Flash Flood Warning | MAF | Borden | 4 hr |
| Jul 28, 5:52 AM CDT | Flash Flood Warning | MAF | Dawson | 3 hr |
| Jul 28, 3:28 PM CDT | Flash Flood Warning | MAF | Terrell | 5 hr |
Nearby
Flash Flood Warnings in Texas, 2004Every flash flood warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.